Is NyQuil Chicken Safe to Eat?

a bottle of nyquil next to a raw chicken

The Bottom Line

Viral videos on social media promote a trend called “NyQuil™ chicken” that involves cooking chicken in cough and cold medication. This is dangerous and may result in poisoning, both from the ingredients in NyQuil™ and the undercooked chicken.

cell phone screen with the tiktok app

The Full Story

The COVID-19 pandemic began in the United States in early 2020, and continues to affect our daily lives as of January 2022. While vaccination is still the best way to prevent COVID-19 infection, some people continue to look for alternative ways to keep themselves from getting sick. Over the past 2 years, drugs such as ivermectin, fluvoxamine, and hydroxychloroquine have been touted as potential preventive or therapeutic agents targeting the virus, although there is limited evidence to support the use of these agents.

Recently, videos have appeared on TikTok promoting the trend of “NyQuil™ chicken”. Also known as “sleepytime chicken” or “bedtime chicken”, this fad initially appeared on Reddit several years ago and has enjoyed a recent resurgence in popularity. Some of the current TikTok videos on this subject have been viewed millions of times! NyQuil™ chicken is, well, just what it sounds like: chicken cooked in NyQuil™ cough syrup. On TikTok, the videos depict people cooking chicken breasts on a stovetop, then adding NyQuil™ as a braising or stewing agent. Once the chicken is done, the excess NyQuil™ is poured back into its original bottle. The chicken, which is blue-tinged in color from being sautéed in NyQuil™, is then ready to be served. There are additional TikTok videos featuring NyQuil™ pasta, including macaroni and cheese.

One TikTok user reported that he cooked NyQuil™ chicken because his wife was sick. While the exact reason for the increased social media popularity of NyQuil™ chicken is unclear, it is possible that some individuals could use this as a treatment for the sore throat, cough, and runny nose that are often associated with COVID-19 infection. There are various formulations of NyQuil™, and many of these contain acetaminophen, dextromethorphan, doxylamine, or phenylephrine. Acetaminophen is a pain reliever and fever reducer. While it is safe when taken in recommended doses, too much acetaminophen can cause liver damage and even death. Dextromethorphan is a cough suppressant that can cause heart palpitations, agitation, and hallucinations when taken in excess. Dextromethorphan affects serotonin levels in the body, and an overdose of dextromethorphan can result in a life-threatening condition called “serotonin syndrome”. Doxylamine is an antihistamine that can also cause sleepiness, dizziness, and a rapid heart rate after high doses are swallowed. Phenylephrine is used as a decongestant in cough and cold medications like NyQuil™, but its ability to constrict blood vessels can also result in high blood pressure, headaches, and heart attacks when used in higher doses.

Since many of the TikTok NyQuil™ chicken videos involve the use of an entire bottle (or more) of NyQuil™, it is possible that large amounts of NyQuil™ can be absorbed into the chicken during the cooking process. Liquid NyQuil™ contains alcohol that may evaporate during the cooking process, leaving behind high concentrations of the active ingredients. This can lead to potentially life-threatening toxicity once the chicken is consumed. In addition, bacteria present on the raw chicken may be transferred into the NyQuil™ bottle once the unused liquid is poured back in, especially if the chicken is undercooked. NyQuil™ is meant to be stored at room temperature. Cooking NyQuil™ at high temperatures may affect the quality or potency of its ingredients, making it potentially unsafe to swallow. Finally, since some of the TikTok videos recommend cooking the chicken for as little as 5 minutes, food poisoning is also a concern when preparing or eating NyQuil™ chicken.

If you suspect food poisoning or experience adverse events after use of cough or cold medications, get help online or call 1-800-222-1222. Both options are free, and available 24 hours a day.

Kelly Johnson-Arbor, MD
Medical Toxicologist

Poisoned?

Call 1-800-222-1222 or

HELP ME online

Prevention Tips

  • Take all medications only as directed on the package insert or product label.
  • Do not eat chicken that has been cooked in cough and cold medication.
  • Cook chicken until it reaches an internal temperature of 165 degrees Fahrenheit. Use a food thermometer to ensure that cooking is complete.
  • Keep all medications, even over-the-counter drugs, well out of reach of young children.

This Really Happened

A 46-year-old man developed a cough and congestion which led to insomnia. His primary care physician’s office recommended that he use over-the-counter decongestants, and the patient drank 240 milliliters of NyQuil™ in one evening. The following morning, he presented to an Emergency Department with confusion, sweating, and high blood pressure. He was admitted to an intensive care unit (ICU) and treated for presumed serotonin syndrome. His symptoms improved within 2 days, and he was able to be discharged from the hospital.

For More Information

Centers for Disease Control and Prevention. Chicken and food poisoning [accessed 1.13.22].

Mashed.com. Why the internet’s new “NyQuil chicken” trend is so dangerous [accessed 1.13.22].


References

Fleckenstein JL. NyQuil and acute hepatic necrosis. N Engl J Med. 1985 Jul 4;313(1):48.

Sethi R, Kablinger AS, Kavuru B. Serotonin Syndrome in a Sertraline-Treated Man Taking NyQuil Containing Dextromethorphan for Cold. Prim Care Companion CNS Disord. 2012;14(6):PCC.12l01388.

Yahoo News. TikTok has rediscovered a recipe that involves cooking chicken in NyQuil. Accessed 1.13.22.

Poisoned?

Call 1-800-222-1222 or

HELP ME online

Prevention Tips

  • Take all medications only as directed on the package insert or product label.
  • Do not eat chicken that has been cooked in cough and cold medication.
  • Cook chicken until it reaches an internal temperature of 165 degrees Fahrenheit. Use a food thermometer to ensure that cooking is complete.
  • Keep all medications, even over-the-counter drugs, well out of reach of young children.

This Really Happened

A 46-year-old man developed a cough and congestion which led to insomnia. His primary care physician’s office recommended that he use over-the-counter decongestants, and the patient drank 240 milliliters of NyQuil™ in one evening. The following morning, he presented to an Emergency Department with confusion, sweating, and high blood pressure. He was admitted to an intensive care unit (ICU) and treated for presumed serotonin syndrome. His symptoms improved within 2 days, and he was able to be discharged from the hospital.